Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Med. 2001 Jan 8;110(1A):70S-73S.

Current approaches to reducing gastrointestinal toxicity of low-dose aspirin.

Author information

  • 1Gastroenterology Service, University Hospital, Zaragoza, Spain.

Abstract

Use of low-dose aspirin is associated with gastroduodenal mucosal damage and increased risk of upper gastrointestinal (GI) bleeding. Many patients on low-dose aspirin should receive prophylactic treatment, because they often present several risk factors that may lead to upper GI complications in nonsteroidal anti-inflammatory drug (NSAID) users. It is reasonable to assume that effective therapy (e.g., omeprazole, misoprostol, and high-dose famotidine) in the prevention of NSAID-induced gastroduodenal ulcers will also be effective in this setting. However, the best therapeutic approach to reducing GI toxicity in low-dose aspirin users is not defined, because only a few studies have focused on this problem. Omeprazole seems very effective in reducing both acute gastroduodenal mucosal damage and upper GI bleeding in the high-risk patient taking low-dose aspirin, but data with other antiulcer agents are lacking (misoprostol) or inconsistent (ranitidine) at present. No data are available on the effect of these drugs on dyspepsia or chronic gastroduodenal ulcers in the long-term use of low-dose aspirin. The role of Helicobacter pylori is controversial, but it may increase mucosal damage and the risk of upper GI bleeding in these patients. More data are needed to define the best therapeutic regimen in patients taking low-dose aspirin.

PMID:
11166003
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center